Oklahoma, 2005

Ice Storm in Oklahoma, January 4 to 5, 2005

January 4 to 5, 2005 · NWS AMA · 1 event in 1 county or zone

A slow moving trough of low pressure in the upper atmosphere from the southwestern states combined with a very cold and moist air mass over the western Oklahoma panhandle produced one quarter of an inch of ice at Boise City.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A slow moving trough of low pressure in the upper atmosphere from the southwestern states combined with a very cold and moist air mass over the western Oklahoma panhandle produced one quarter of an inch of ice at Boise City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 4, 4:15 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Jan 4, 4:15 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
415 PM CST TUE JAN 4 2005

.DISCUSSION...
LOTS GOING ON TODAY WITH WEATHER SO WILL KEEP SHORT. COLD AIR WILL
PLUNGE SWD TONIGHT AS UPPER LOW OVER SW US MOVES NEWD INTO SRN AND
CNTRL HI PLAINS BY WED MORNING. WILL RETAIN WINTER STORM WARNINGS
FOR NRN ZNS TNGT...AND FRZG RAIN ADVISORY SRN ZNS FOR TONIGHT.
MODELS BEHIND ON THE COLD AIR ALREADY SO WILL USE WITH CAUTION FIRST
PERIOD AS FAR AS BRINGING IN THE COLD AIR. LINGERING PRECIP WED
MORNING WITH SLGT CHC TO CHC POPS PLAUSIBLE...FOLLOWED BY DRY
REMAINDER OF 7 DAY PERIOD. TEMPERATURES QUITE COLD THRU THU MORNING
WITH MODERATING THEREAFTER AS BROAD LONGWAVE TROF PERSISTS IN THE
WRN US. DIFFICULT TO ASCERTAIN WHEN NEXT COLD FRONT WILL AFFECT US
LATE IN EXTENDED SO HAVE OPTED TO LEAVE OUT AT THIS TIME. ANOTHER
MINOR IMPULSE TO MOVE THRU ON FRI OR FRI NIGHT SO WILL RETAINTHE 10
POPS DURG THAT TIME FRAME. OTHERWISE...WX TO BE MORE TRANQUIL AFTER
WED.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     24  28  10  39 /  80  20   0   0
BEAVER       14  18   4  35 /  80  30   0   0
BOISE CITY   13  18   4  36 /  80  20   0   0
BORGER       20  24   8  39 /  80  30   0   0
BOYS RANCH   20  24   8  39 /  80  20   0   0
CANYON       26  29  10  40 /  80  20   0   0
CLARENDON    26  31  12  41 /  80  30   0   0
DALHART      16  21   5  37 /  80  20   0   0
GUYMON       13  17   4  36 /  80  30   0   0
HEREFORD     30  30  11  40 /  80  20   0   0
LIPSCOMB     18  22   6  36 /  80  30   0   0
PAMPA        22  27   9  38 /  80  30   0   0
SHAMROCK     24  30  11  40 /  80  30   0   0
WELLINGTON   25  32  13  42 /  80  30   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WINTER STORM WARNING UNTIL 6 AM CST WEDNESDAY FOR TXZ001>010.
     FREEZING RAIN ADVISORY UNTIL 6 AM CST WEDNESDAY FOR TXZ011>020.
OK...WINTER STORM WARNING UNTIL 6 AM CST WEDNESDAY FOR OKZ001>003.

&&

ANDRADE
Hazardous weather outlook, Jan 4, 1:00 PM CST, 5 hours before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CST TUE JAN 4 2005

OKZ001>003-TXZ001>020-051200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CST TUE JAN 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

...A WINTER STORM WARNING REMAINS IN EFFECT THROUGH 6 AM CST
WEDNESDAY MORNING FOR THE CENTRAL AND EASTERN OKLAHOMA AND
NORTHEASTERN TEXAS PANHANDLE...

...A WINTER STORM WARNING REMAINS IN EFFECT FROM 6 PM CST TONIGHT
THROUGH 6 AM CST WEDNESDAY MORNING FOR THE REMAINDER OF THE NORTHERN
PANHANDLES...

...A FREEZING RAIN ADVISORY REMAINS IN EFFECT FROM 6 PM CST TONIGHT
THROUGH 6 AM CST WEDNESDAY MORNING FOR THE SOUTHERN TEXAS
PANHANDLE...

A COLD AIRMASS IN PLACE OVER THE NORTHERN PANHANDLES WILL ALLOW FOR
FREEZING RAIN THROUGH THIS MORNING MAINLY ACROSS THE CENTRAL AND
EASTERN OKLAHOMA PANHANDLE AND THE NORTHEASTERN TEXAS PANHANDLE. MUCH
COLDER AIR IS EXPECTED BY TONIGHT ACROSS THE NORTHERN PANHANDLES
WHERE FREEZING RAIN CHANGING TO SNOW WILL BE POSSIBLE AFTER MIDNIGHT.
ACCUMULATIONS OF ICE AND/OR SNOW WILL BE POSSIBLE ACROSS THE NORTHERN
PANHANDLES TODAY AND TONIGHT. A WINTER STORM WARNING HAS BEEN ISSUED
FOR THE NORTHERN SECTIONS OF THE PANHANDLES FOR FREEZING RAIN.

THE MUCH COLDER AIR WILL THEN PUSH INTO THE SOUTHERN TEXAS PANHANDLE
OVERNIGHT TONIGHT WHERE THE RAIN IS EXPECTED TO CHANGE OVER TO
FREEZING RAIN. A FREEZING RAIN ADVISORY HAS BEEN ISSUED FOR TONIGHT
FOR THE SOUTHERN TEXAS PANHANDLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

BROST

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 ice storm. Local standard time, as filed.

Ice Storm, Cimarron

When
January 4, 6:00 PM CST to January 5, 6:00 AM CST
Where
Cimarron forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2005Every state in 2005This day in weather historyWarnings in Oklahoma, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437882.